Cytomel

Share on Facebook0Tweet about this on TwitterShare on Google+0Pin on Pinterest0Email this to someone

Home Forums Start Your Own Topic Cytomel

This topic contains 4 replies, has 3 voices, and was last updated by  siccatum 2 months, 3 weeks ago.

Viewing 5 posts - 1 through 5 (of 5 total)
  • Author
    Posts
  • #4261

    AandAMom
    Participant

    Hi. I am new here. I’ll try to keep my intro short.

    I was diagnosed with Hashimoto’s years ago. After many, many years of no endo (went to multiple) listening to the fact that I felt awful no matter what my labs said, I decided to take matters in my own hands and started reading. In early July I had a frank discussion with my PCP and the addition of T3, as I had given up on endos a few years ago and asked my PCP to treat my thyroid. She was familiar with T3 and willing to give it a try (I wish I had educated myself years ago as she has been my PCP for 12+ years).

    These are my last labs drawn earlier this month after starting Cytomel (I do not have labs prior to Cytomel):

    FT4 1.04 Reference 0.40 – 1.40 ng/dL Normal
    TSH 0.05 Reference 0.34 – 5.60 uIU/mL Low
    FT3 3.5 Reference 2.9-3.9 pg/mL Normal
    Total T3 81.00 Reference 26.0 – 178.0 Normal

    My PCP said my TSH was low, my FT4 was in the high normal range and my FT3 was “normal”. She wanted to lower my Synthroid from 175 mcgs to 150 mcgs and leave my Cytomel at 5 mcgs. After going to my appointment to discuss the results, we agreed we’d lower my Synthroid to 150 mcgs but increase my Cytomel to 10 mcgs, because I still had a lot of hypo symptoms that had improved when I initially started Cytomel in early July but had come back to about where they were before starting it.

    I’m two weeks out from the change, and I’ve got a couple things going on that I’m not sure about. First is I’ve started having headaches. I have a history of headaches, that I attribute to sinus/allergy problems. Our weather had started to change here in WV (much cooler evening, nights and mornings), so that could be the cause of the headaches. I initially lost a few lbs after upping the dose of Cytomel, but now over the past couple of days I’ve put on a few. It could be for other reasons, but I have read some stuff where Cytomel can cause weight gain although that is supposed to be rare. I’m very conscious about my weight, because I have been on a weight loss journey since April that has resulted in a pretty significant loss. I do NOT want to put the weight back on. My caloric intake is between 1,000 and 1,200 calories a day, and I walk two miles or 30 minutes (whichever is the longer) three to four times a week. I also do some toning and ab work three days a week. I just don’t feel I should see any gain. Finally I’m having some dizzy spells too. I was having them before Cytomel if I stood up too quickly or would bend down and then come back up too quick. I’m having them more often now on the Cytomel and not necessarily with moving from down to up. It has crossed my mind that maybe I am not consuming enough calories, but my PCP does know what I am consuming and has approved 1,000 to 1,200 calories per day.

    Anyone have any thoughts as to if the Cytomel at 10 mcgs might be causing the issues? If you read the side effects for Cytomel some (not all) state headaches and dizziness are a serious side effect and could indicate overdose. Is that even possible on 10 mcgs? I am not having any other symptoms of being hyper/overdose. My BP is not high (if anything it is low). My heart rate has remained the same (60 bpm resting and in low to mid 70s with normal activity). I’m not having a pounding heart or palpitations. I am not hot or sweating (quite the opposite as I am still cold all the time). I do not have diarrhea. I am sleeping fine (still very tired). If you were me, would you call the doctor? I hate to be a hypochondriac, but I also don’t want to do anything to jeopardize my health. I am scheduled to have more labs around September 22nd and a follow up appointment the next week.

    Thoughts?

    #4262

    siccatum
    Participant

    Been there…
    I used too little of it for too long, 10 mcg does not sound alarming.
    As it turns out, your TSH will appear suppressed with a hormone replacement level that makes you feel OK.
    Caloric number can be misguided, they are not measured by their metabolic effect, they are burned/oxidized in an electric oven and the electric energy deducted from the measured heat output. This also works for motor oil and gasoline. Kinda stupid for food.
    After many years on T4+T3 I switched to the natural stuff, which contains other normally occurring hormones which are not considered “important” by some. The proof is in the pudding.
    The reference range for TSH, which is a related but an indirect measurement, is way too wide.
    Much information about thyroid science can be had for free at pubmed.gov.
    Also read everything Dr. Holtorf has written, at the right side of this page.

    #4263

    AandAMom
    Participant

    Thank you for the reply. It is MUCH appreciated!

    I looked at the pubmed.gov website, and honestly I don’t even know where to begin. I search hypothyroidism and got 2,062 pages of links. I have no clue how I would narrow my search. In looking at some of the links, I don’t have a clue what they are saying (some are pretty straight forward). I do not have a scientific mind at all. I hated anything related to it in school.

    I will check out Dr. Holtof writings.

    In the meantime, I think I am going to give up on Cytomel for the time being. I did end up calling my PCP yesterday. When the office called back they said she said to go back down to 5 mcg of Cytomel. I pushed for 7.5 mcg, since my Synthroid has been lowered from 175 mcg to 150. They said they’d have to check and call me back. They said it would probably be today.

    I did only take 5 mcg yesterday. I woke this morning with an overall feeling of being unwell. Headache is still there. Dizziness is still there. Felt like I was going to throw up on my way to work (could have been because I was feeling super hungry). Feel like an overall slug. In addition when I got on the scales this morning, I have gained 3.2 lbs since Sunday. Maybe people here don’t want to hear about weight gain or weight loss, because many of us (myself included) are so sensitive to the weight because of this disease. I have absolutely worked too hard to find some success in the loss department to let a medication that is supposed to help with it disrupt it. I’ve been trying to do some reading, and it does appear that for whatever reason, gain does sometimes happen to people on Cytomel.

    Given the way I feel this morning, I did not take my Cytomel. At this point I’m a bit afraid of it. I guess now my question is can I stop it cold turkey, or do I need to ween off?

    I think I’m going to go back to my 175 mcg of Synthroid only and then ask my PCP for a full thyroid panel with antibodies (are antibodies necessary if I already know I have Hashi’s?). I probably should have asked for that BEFORE starting Cytomel… live and learn. What are the specific tests I need to ask for? Is this a good plan or not?

    Thanks.

    #4271

    Mike
    Participant
    • This reply was modified 2 months, 3 weeks ago by  Mike.
    • This reply was modified 2 months, 3 weeks ago by  Mike.
    #4274

    siccatum
    Participant

    Do not stop Cytomel (T3). Maybe you do not get enough of it? My 120mg of NDT contains ~16 mcg T3.
    Synthroid (T4) has to be converted to T3 to be usable. Parts of the body where its needed cannot convert, it so free T3 is needed.
    You can look at pubmed.org for specific research on say “T4 monotherapy”, or whatever.
    Of course hypothyroidism has 50+ symptoms, but you may still have other issues.

Viewing 5 posts - 1 through 5 (of 5 total)

You must be logged in to reply to this topic.